This is my first time posting here so hello everyone!
So my question is i was infusing vancomycin to a patient and i return after a while to notice dicoloration to a reddish-orange color...it wasnt mixed with anything but normal saline and prior to vacomycin i administered Esomeprazole, it wasn't expired i started it at 1530hrs and it was to expire at 1800hrs same day, i informed my seniors they said they dont know and this is the first time they see this, i googled it no results, patient is totally fine, but i couldn't sleep last night worrying about it if i did something wrong, so i registered here because i always find answers here, hoping to find a comforting answer to my question. Thanks.
Nov 12, '17
Did you use the same line? I don't think vancomycin and esomeprazole are compatible (could be wrong though). Maybe that's why?
Nov 19, '17
Discoloration where? The fluid in the IV bag? In the tubing?
Aminoglycosides can be unstable if mixed with other drugs, so if you infused the IV nexium with it, that may have caused the discolouration. From the way you've explained the situation, it doesn't sound like you did that.
So if that wasn't the case, when you reconstituted, how long did you wait exactly before it was administered? If you waited a few hours, did you store it in the fridge? One time I mixed a penicillin too early (I got the time wrong) and it turned yellow by the time it had to be given a few hours later, and I trashed it and made a fresh one. You just don't know what kind of physical or chemical instability has occurred and it would potentially harm the patient.
In all honesty, I would've probably stopped the infusion, called pharmacy and trashed the vanc on their advisement and notified the docs to see what they want to do with the dosing, depending on how much of the drug the patient received upon noticing the discolouration.
I mean, you said the patient is fine, so no harm done, I guess, but at the very least, I wonder at the effectiveness of the drug. You're absolutely sure it was just N. Saline in the bag, and not D5W or anything like that? Lol!
New nurse here, but I would have called the pharmacy. I think they would have been able to give a better answer.
Must Read Topics